Georgia, 2010

Damaging Winds in Georgia, June 5, 2010

June 5, 2010 · NWS FFC · 5 events in 5 counties and zones

A weak upper low was moving from the mid-south into the southeast United States, while a deep upper trough and associated cold front was sweeping through the Ohio Valley into the northeast United States. Deep tropical moisture remained across the southeast in advance of these systems.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$29,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak upper low was moving from the mid-south into the southeast United States, while a deep upper trough and associated cold front was sweeping through the Ohio Valley into the northeast United States. Deep tropical moisture remained across the southeast in advance of these systems. Scattered thunderstorms developed across west central Georgia during the early afternoon and spread into the central and eastern parts of middle Georgia throughout the afternoon. The main severe weather element on this day was damaging downburst winds. Wind gusts of 63 and 82 mph were measured from Dodge and Houston counties, respectively, during severe thunderstorms. One injury was reported from Laurens county from a falling tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 5, 2:28 PM EST, 31 minutes earlier.

Area forecast discussion, Jun 5, 2:28 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
328 PM EDT SAT JUN 5 2010

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
A RELATIVELY FLAT UPPER FLOW ACROSS THE COUNTRY PERSISTS THROUGH THE
SHORT TERM FORECAST PERIOD. THE UPPER WAVE AND ASSOCIATED SURFACE LOW
MOVING THROUGH THE OHIO VALLEY THIS EVENING SWEEPS A COLD FRONT INTO
NORTH GEORGIA BY SUNDAY MORNING. LACK OF UPPER SUPPORT AND ONLY
MODERATE LOWER LEVEL CONVERGENCE APPEARS TO BE A LIMITING FACTOR IN
THIS SYSTEMS IMPACT ON THE FORECAST AREA. HOWEVER INSTABILITY AND
MOISTURE AHEAD OF THE FRONT SHOULD BE SUFFICIENT FOR HIGH CHANCE TO
LIKELY POPS SUNDAY. MODELS DRY THE LOWER LEVELS OUT SOMEWHAT BY
MONDAY WITH A NICE MID LEVEL CAPPING INVERSION BUILDING. THIS SHOULD
CUT OFF DIURNAL CONVECTION ACROSS THE FORECAST AREA MONDAY.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
EXTENDED FORECAST PERIOD SHOULD START OUT DRY AND WARM AS WEAK UPPER
RIDGING AND A MODERATE MID LEVEL CAP KEEP DIURNAL CONVECTION
SUPPRESSED THROUGH TUESDAY. THE REST OF THE EXTENDED FORECAST PERIOD
IS A BIT ODD. BOTH THE GFS AND ECMWF BUILD A FAIRLY STRONG UPPER
RIDGE OVER THE SOUTHEASTERN U.S. BUT AT THE SAME TIME MODEL SOUNDINGS
INDICATE THAT THE MID LEVEL CAPPING INVERSION OVER THE STATE WILL
WEAKEN. WITH A BUILDING UPPER RIDGE I WOULD EXPECT THE MID LEVEL
INVERSION TO STRENGTHEN OR AT LEAST HOLD ITS OWN. LOW LEVEL MOISTURE
INCREASES AS WELL AS GEORGIA ENDS UP ON THE WESTERN EDGE OF A LARGE
WESTERN ATLANTIC SURFACE RIDGE. WITH THIS IN MIND THE CURRENT
EXTENDED FORECAST TREND OF HOT TEMPERATURES AND SCATTERED DIURNAL
CONVECTION LOOKS GOOD FOR NOW SO I HAVE MADE VERY LITTLE CHANGES TO
THE EXTENDED GRIDS.

&&

.HYDROLOGY...
ALTHOUGH INDIVIDUAL STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND
POSSIBLY SOME LOCALIZED FLOOD PROBLEMS...NO WIDESPREAD FLOODING
ISSUES ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  89  64  87  61 /  30  50  20   5  10
ATLANTA         71  88  65  86  64 /  30  50  20   5  10
BLAIRSVILLE     67  83  59  83  59 /  30  50  20  10  10
CARTERSVILLE    68  87  62  86  60 /  30  50  20   5  10
COLUMBUS        73  90  69  89  66 /  40  60  30   5  10
GAINESVILLE     71  87  63  85  63 /  30  50  20   5  10
MACON           71  90  67  89  63 /  40  60  30   5  10
ROME            69  87  61  86  61 /  30  50  20   5  10
PEACHTREE CITY  69  87  63  87  60 /  30  50  20   5  10
VIDALIA         74  90  72  90  68 /  40  60  30   5  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, Jun 5, 4:52 AM EST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
552 AM EDT SAT JUN 5 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
552 AM EDT SAT JUN 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SEVERAL THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK...PERSISTENT LOW PRESSURE SYSTEM LOCATED OVER THE CENTRAL
GULF COAST WILL CONTINUE TO SEND DEEP MOISTURE AND UPPER-LEVEL
IMPULSES ACROSS THE SOUTHEAST U.S. TODAY AND TONIGHT. A SLOW-
MOVING COLD FRONT STRETCHING ACROSS THE CENTRAL PLAINS AND INTO
THE GREAT LAKES WILL EVENTUALLY DRIFT SOUTHWARD INTO GEORGIA THIS
WEEKEND.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS LATE TODAY WILL BE HEAVY
RAIN...FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH. SOME SMALL
HAIL IS POSSIBLE WITH THE STRONGER STORMS. ONE OR TWO OF THE
STRONGEST STORMS MAY BRIEFLY APPROACH SEVERE THRESHOLDS...BUT THE
MAJORITY OF THE THUNDERSTORMS TODAY WILL REMAIN WELL BE THOSE
LIMITS. WHILE THUNDERSTORMS ARE EXPECTED TO BE SCATTERED ACROSS MUCH
OF THE STATE TODAY...THE GREATER COVERAGE IS EXPECTED TO BE OVER
WEST-CENTRAL AND SOUTHWEST GEORGIA...GENERALLY BETWEEN 3 AND 9
P.M.

.DISCUSSION...
VERY LITTLE CHANGES IN THE ATMOSPHERE DURING THE PAST 24 HOURS
WILL BRING ABOUT A REPEAT OF YESTERDAY'S WEATHER SCENARIO. MIXED
LAYER CAPE VALUES UNDER 1000 AT MAX HEATING TODAY WILL HELP KEEP
THUNDERSTORMS BELOW SEVERE LIMITS...BUT A STORM OR TWO APPROACHING
THOSE LIMITS CANNOT BE RULED OUT. AS WITH YESTERDAY...A WEAK
IMPULSE IS EXPECTED TO EJECT OUT OF THE GULF COAST TROF...BUT
LATER IN THE AFTERNOON THAN WAS THE CASE YESTERDAY...AND IT WILL
BE A WEAKER IMPULSE. AS A RESULT...THE COVERAGE OF THUNDERSTORMS
SHOULD BE SOMEWHAT LESS THAN YESTERDAY. PRECIPITABLE WATER VALUES
OF 1.8 INCHES...WEAK STEERING WINDS ALOFT...AND STORMS FORMING ON
COLLIDING OUTFLOW BOUNDARIES COULD LEAD TO SOME LOCALIZED RAINFALL
AMOUNTS UP TO 4 INCHES. IN THE RIGHT BASINS...SOME FLOODING OF
CREEKS AND STREAMS MAY OCCUR. ANY SUCH ACTIVITY...HOWEVER...IS
EXPECTED TO BE ISOLATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL MOVE ACROSS THE AREA SUNDAY AND
MONDAY...BRINGING ADDITIONAL THUNDERSTORMS ALONG WITH IT...BUT
ALSO A BREAK FROM THE THUNDERSTORM ACTIVITY ON TUESDAY.
THUNDERSTORM CHANCES RETURN AFTER WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 5, 1:51 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
251 PM EDT SAT JUN 5 2010

GAZ078-089-051915-
251 PM EDT SAT JUN 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR UP TO PENNY SIZED HAIL IN
MUSCOGEE AND HARRIS COUNTIES UNTIL 315 PM EDT...

AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF MOUNTAIN HILL...MOVING EAST
AT 40 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS MUSCOGEE
AND HARRIS COUNTIES THROUGH 315 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE GREEN ISLAND HILLS...LAUREL HILLS...MOUNTAIN
HILL...COLUMBUS METROPOLITAN AIRPORT...UPATOI...MIDLAND...FORTSON...
CATAULA...ELLERSLIE...WAVERLY HALL...HAMILTON...FLAT ROCK AND
MULBERRY GROVE.
Special weather statement, Jun 5, 2:52 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
352 PM EDT SAT JUN 5 2010

GAZ069-079-052015-
352 PM EDT SAT JUN 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN TALBOT AND UPSON COUNTIES UNTIL 415 PM EDT...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OLIVE BRANCH...MOVING EAST AT 35 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS TALBOT AND UPSON COUNTIES THROUGH 415 PM EDT. SOME LOCATIONS
IN THE PATH OF THESE STORMS INCLUDE OLIVE BRANCH...WOODLAND...
TALBOTTON...PLEASANT HILL...PO BIDDY CROSSROADS...SPREWELL BLUFF
STATE PARK...ROWLAND...BIG LAZER CREEK WMA...SUNNYSIDE AND
PRATTSBURG. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

The radar

The Atlanta radar (KFFC), 76 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Talbot

When
June 5, 2:59 PM EST to 3:00 PM EST
Where
Talbot County, 0.61 mi WSW of Talbotton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
32.678, -84.540

The Talbotton New Era reported that a thunderstorm downburst blew down the brick front wall of the remains of an old building in downtown Talbotton at the intersection of Washington Avenue and Monroe Street.

Thunderstorm Wind, Dodge

When
June 5, 3:45 PM EST to 3:46 PM EST
Where
Dodge County, 6 mi SW of Gresston
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
32.219, -83.323

The public measured a wind gust of 63 mph in far northwest Dodge county near the Pulaski county line. No damage was reported from the area, however.

Thunderstorm Wind, Houston

When
June 5, 4:15 PM EST to 4:30 PM EST
Where
Houston County, Perry to Bonaire
Measured
71 kt (82 mph) measured gust
Property damage
$20,000
Reported by
Public
Coordinates
32.450, -83.730

The public measured a wind gust of 82 mph at the intersection of Georgia Highway 127 and Moody Road, approximately one mile east-northeast of Houston Lake. The public reported that dozens of trees were down in the Kathleen area. Damage was also reported from the Warner Robins area where minor roof and siding damage was observed, a privacy fence was destroyed, and at least one vehicle was damaged by flying debris.

Thunderstorm Wind, Twiggs

When
June 5, 4:26 PM EST to 4:38 PM EST
Where
Twiggs County, 5 mi WNW of Tarversville to 2 mi NW of Tarversville
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
32.558, -83.509

The Twiggs County 911 Center reported that four trees were down in the Tarversville area.

Thunderstorm Wind, Laurens

When
June 5, 5:14 PM EST to 5:15 PM EST
Where
Laurens County, 3 mi W of Lovett
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$7,000
Reported by
Fire Department/Rescue
Coordinates
32.630, -82.822

The Laurens County Fire and Rescue Department reported that roof was blown off a pole barn at a residence three miles west of Lovett in extreme northeast Laurens county. A person in the pole barn at the time of the incident was injured by flying debris. In addition, one large pecan tree was also down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246801, 239027, 239163, 239164, 239165.